Skip to Content

I am 68 yrs old and take Tramadol, 50mg twice a day for arthritis pain. "If" it is addictive, what?

Responses (7)

kaismama 25 Apr 2012

It seems for alot of people it is addictive. You are taking a very small dose. I am 64 and I take 400 mg a day. I have been on it for 11 yrs and I have had times I've gone without it for a few days, without any problems. I stick to what is ordered, and never more, and I don't get high from it. I'm getting to the age now, where I figure so what if I am dependent on it, I'd like to live the rest of my life with as little pain as possible.

Kathleen Dedmon 26 Apr 2012

I have been weighing your thoughts with the other issue I have, "if I don't feel like exercising, then I will put the weight back on". The weight is a health issue too, old is so "fun" :)).
kd

Anonymous 26 Apr 2012

Kathleen I agree with kaismama, addiction and dependency are completely different. To live daily with horrific pain, offers no quality of life. At your age, you deserve to have pain relief. If you're really bothered and concerned about "addiction" discuss it with your Dr. I wish you relief that's guilt free. Regards, Carly

balbanese 25 Apr 2012

Anything we opt to abuse is addictive. A drug is only as addictive as our behavior makes it. You can start to "like" something and "want" something, but until you start stealing and maiming to get money to buy it you're probably not addicted. Addiction is a behavior. 100mg 2x a day may work for your pain, and you'll need a 2-3 week managed wean off, but I wouldn't be too concerned about addiction, unless you just don't trust yourself in which case your should stop (with help). Hope this helps.

Kathleen Dedmon 26 Apr 2012

Good thoughts, and I am only on 50 mg morning and another 50mg at night. I've never been addicted to anything in my life, so guess when some one says "don't get addicted", I sorta panic. Thank you again.
kd

balbanese 26 Apr 2012

It's good "advice" and good to monitor yourself. The second you start "needing" it or feeling like you cannot do without it, it's time to get off it. Blessings.

Billy

Anonymous 26 Apr 2012

I was on the max dose for several years (400mg) never got high from it, never took more than I should, really never knew until this site that people even can have a true addiction to this drug. My body was for sure dependent on it, if I was even an hour past my dose time I'd start feeling very tired, agitated, etc. I recently weaned off it to try something else and yes it was quite hard, took a few days to not feel like I had the flu but I never experience any "cravings" for it. You could even start with 50mg once and day and see if you need the second dose.

Delila 26 Apr 2012

Hi, it will depend on each person individually, someone with an addictive personality will be more at risk of addiction to Tramadol. I would say that more people than not develop a physical & emotional dependency to it, myself included. I went through hell with Tramadol, it almost ruined my life. I have a friend who has become dependent on it also, & he lives a very 'innocent' life, doesn't take any drugs, doesn't drink, doesn't smoke... he is on a low dose, doesn't abuse it & he is hooked on it. I would warn anyone to do some research on Tramadol before starting to take it, at least then you can make an informed decision.

Anonymous 26 Apr 2012

Hey Delila, appreciate the input. True how these drugs can sneak up and take control. Have a good one, be well, pledge

kaismama 26 Apr 2012

It may seem that many many people are addicted to it, however the statistics are more like 2% of chronic pain patients. Your friend isn't addicted to them, he is dependent on them, unless he is getting them through means other then his prescription and taking more then prescribed.

Anonymous 26 Apr 2012

Hi Kathleen, I wasn't going to add much more to this conversation, but changed my mind as no one has given you the real scoop on Tramadol. Yes, it is addictive, & even people that don't have addictive personalities seem to be getting addicted to it. Part of that reason is it also has snri qualaties to it. That also helps the pain problem. As with any opiate used for chrontic pain, you will become tolerant or dependant on the current dose overtime. Some people take massives doses of tramodol, & have been told by their doctors not to worry because it isn't an opiate pain drug. Wrong! It's a synthetic opiate, that becomes opiate like when it mixes with your bodys chemical makeup. The doctors prescribing this med have been told by the drug reps that it isn't addictive so you can prescribe it without the usual problems associated with addiction problems. Tramadol can also cause seizures if stopped suddenly.

Kathleen Dedmon 27 Apr 2012

Thank you Mary, appreciate you taking the time to respond. I will go to site and read and read...
kd

Delila 27 Apr 2012

Well said Mary!

endlessPred 26 Apr 2012

Have been reading this discussin with interest. A point has been overlooked. Is the medication for temporary pain or chronic?

When one has chronic conditions, frequently the question of addiction is moot. This was explained carefully to me by Hospice as well as my doc. That is why people in end of life processes get whatever they need. They said that there are people who get high as a coping mechanism. Heck, they are dying.

For people long term who will have no relief, they are faced with the quality of life they want. What kind of life is it if in a drug induced haze? Their pain remains real. At that point, one has to be strong enough to work on the things that help. Exercise, diet, meditation, groups, therapy. Learning to cope and accept this life change.

These are my thoughts. Karen

Kathleen Dedmon 27 Apr 2012

My pain is chronic and I'd been using over the counter meds to "tolerate" for over 20 yrs. Didn't even consider a prescription pain reliever until I was in the hospital for another issue and as they took my history, they wanted to know why I took so much otc meds for pain. That's how I met Tramadol, one of the drs said "try this and see how you do". I was amazed at how well I felt and how active I was able to be, lost 60 lbs in about 6 months, what a treat. Still need to lose 20 more to hit goal of 140, I'm very short and round, so that isn't even a light weight for me, but enough to be healthy. I do appreciate everyone's input.
Thank you all,
kd

endlessPred 27 Apr 2012

Kathleen. I think you are doing exactly what you need to do. OTC have their own problems, especially stomach and kidney.

The wonderful part for you is that you have embraced a healthy life and so much has changed now that pain is not a hold back. Congratulations on making this change. My guess is feeling better and moving around with your trimmer body is also part of relieving your pain. keep it going!

Chris Randall 4 May 2014

No doubt it is addictive (regardless of label)... side-effects are different for everyone thought. Helped my pain (sever war injury), but had to keep upping the dose. Doctors read the label to protect themselves. Many Docs don't know it is dangerous, especially because it doesn't have the euphoric side effects of other addictive drugs and the pharma companies tell them it is awesome. Had a heck of a time coming off of this, and switched back to Hydrocodone. I couldn't climax with my wife on the Tramadol, and since we play around 1-2 times a day, this is a no-go from me. The withdraw was easier for me, because I reduced it slowly (10%) a day. I have been off for a few weeks, but still suffering the Serotonin problems (major a__hole disorder :-), which also effects my relationship). Just be prepared to come off slowly and don't let an over educated, under informed 12 year old take you off CT.

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions